Pennsylvania, 2008Damaging Winds and Strong Wind in Pennsylvania, January 9, 2008
January 9, 2008 · NWS CTP · 3 events in 3 counties and zones
A strong, narrow line of thunderstorms associated with a sharp cold front produced damaging wind gusts which toppled trees across the northwest mountains of central Pennsylvania. This line of storms had a history of producing wind damage across northeast Ohio.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, narrow line of thunderstorms associated with a sharp cold front produced damaging wind gusts which toppled trees across the northwest mountains of central Pennsylvania. This line of storms had a history of producing wind damage across northeast Ohio.
Additionally, strong, non-convective wind gusts associated with the passage of the aforementioned cold front brought down trees and power lines over portions of the Laurel Highlands - particularly on the ridge tops.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 9, 12:46 AM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Jan 9, 12:46 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1246 AM EST WED JAN 9 2008
.SYNOPSIS...
HIGH PRESSURE NEAR BERMUDA WILL MAINTAIN A SOUTHWEST FLOW OF
UNSEASONABLY WARM AIR ACROSS CENTRAL PENNSYLVANIA THROUGH MUCH OF
TONIGHT...WITH TEMPERATURES HOLDING ABOUT 25 TO 30 DEGREES ABOVE
NORMAL. A COLD FRONT WILL SWEEP THROUGH THE REGION EARLY
WEDNESDAY MORNING...ACCOMPANIED BY SHOWERS AND GUSTY WINDS. THE
COOLER TEMPERATURES BEHIND THE COLD FRONT WEDNESDAY WILL STILL
REMAIN 15 DEGREES OR MORE ABOVE NORMAL FOR THIS TIME OF WINTER.
ANOTHER STORM SYSTEM WILL SWEEP NORTHEAST ACROSS THE REGION LATE
THURSDAY AND EARLY FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
LATEST REGIONAL RADAR MOSAIC INDICATES NEAREST RAIN SHOWERS ALONG
THE ERIE LAKESHORE...WITH LITTLE SOUTHEAST MOVEMENT DETECTED AS
CIRCULATION AROUND DEVELOPING SFC WAVE ALONG THE FRONT OVER
CENTRAL OHIO IS CURRENTLY IMPEDING THE EASTWARD PROGRESS OF THE
BAROCLINIC ZONE. THIS WILL BE THE CASE FOR THE NEXT SEVERAL HOURS
WITH MOST AREAS NOT EXPECTED TO SEE RAIN UNTIL WELL AFTER 06Z.
PREFRONTAL 850 MB SOUTHERLY WINDS PROGGED TO SCREAM OVER 70 KTS
OVERNIGHT BUT WITH NO MECHANISM PRESENT TO MIX DOWN. POSTFRONTAL
WINDS SHOULD EASILY REACH ADVISORY CRITERIA AFTER DAYLIGHT
WEDNESDAY MORNING AS IMPRESSIVE ISALLOBARIC COUPLET EXCEEDING 12
MB/6HRS TRACKS FROM THE OHIO VALLEY TO THE EASTERN GLAKS HELPING
TO PARTIAL MIX DOWN 50 KT/850 MB WESTERLIES (35 TO 45KT/925 MB
WESTERLIES).
LATEST FORECAST IN DECENT SHAPE FOR THE UPCOMING SYSTEM. WILL
BRUSH UP PRECIP WORDING FOR THE OVERNIGHT TO ADDRESS SLIGHTLY
LATER ARRIVAL OF SHOWER ACTIVITY WHERE NEEDED.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
EXPECT COLD FRONT TO BLAST THRU CENTRAL PA ROUGHLY BTWN 09Z AND
13Z WED BASED ON LATEST SREF DATA. MIXED LAYER CAPE VALUES OF 100
TO A FEW HUNDRED J/KG ALONG AND JUST AHEAD OF THE FRONT...COMBINED
WITH STRONG LARGE SCALE FORCING ASSOCIATED POTENT UPPER LVL
SHORTWAVE WILL LEAD TO A SLIGHT CHC OF A TSRA WITH FROPA.
OF GREATER CONCERN WILL BE THE THREAT OF DAMAGING GRADIENT WIND
GUSTS ASSOCIATED WITH 70KT LL JET PROGGED TO SWEEP OVR THE REGION
EARLY WED MORNING. ADVISORY TYPE WIND GUSTS APPEAR LIKELY FOR A
FEW HRS WED AM...ROUGHLY BTWN 08Z AND 14Z. CURRENTLY
CONFIGURING/COORDINATING A WIND ADVISORY FOR THE WEST AND HIGH
TERRAIN OF THE NORTH AND EAST (MAINLY SCHUYLKILL AND SULLIVAN
COUNTIES) FOR LATE TONIGHT/EARLY WEDNESDAY. WOULDNT BE SURPRISED
TO SEE THE THE STRONGEST WIND GUSTS OF 40 TO 50 MPH OCCURRING FROM
THE SOUTH (AND MAINLY ACROSS THE ELEVATIONS AOA 2000 FT MSL) A FEW
HOURS PRIOR TO THE CFROPA.
POST FRONTAL OROGRAPHIC RAIN/SNOW SHWRS WILL LIKELY LINGER OVR THE
ALLEGHENY HIGHLANDS INTO WED AFTN. OTHERWISE...PRECIP SHOULD END
EAST OF MTNS BY LATE AM WITH CLEARING SKIES. GUSTY NW WINDS WILL
MAKE IT FEEL LIKE A RETURN TO WINTER. HOWEVER...THIS AIRMASS WILL
BE OF PACIFIC ORIGIN WITH 850 TEMPS ONLY BTWN -2C TO -4C.
THUS...EXPECT HIGHS IN THE 40S AND 50S.
HIGH PRESSURE SLIDING ACROSS THE AREA WED NIGHT/THURSDAY MORNING
WILL BRING CLEARING SKIES WITH LIGHT WIND...BUT STILL ABOVE NORMAL
MIN TEMPS IN THE 20S...TO AROUND 30F IN THE SOUTHEAST.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THE NEXT SHORTWAVE...CURRENTLY ROLLING ASHORE OVR THE PACIFIC
NORTHWEST...WILL BE ON OUR DOORSTEP BY THURS AFTN. LATEST GEFS
DATA INDICATES PRIMARY SFC LO WILL TRACK THRU THE EASTERN GRT
LKS...RESULTING IN ANOTHER RAIN EVENT FOR CENTRAL PA. BLUSTERY WX
WILL FOLLOW FRI AND SAT...WITH JUST ENOUGH COLD AIR TO PRODUCE SCT
LAKE EFFECT SNOW SHWRS OVR THE ALLEGHENIES. MED RANGE MODELS
CONTINUE TO INDICATE POTENTIAL OF AN EAST COAST STORM SUN/MON.
LATEST GEFS AND ECMWF DATA INDICATE SOUTHEAST PA STANDS THE BEST
CHC FOR A PERIOD OF SNOW/RAIN SUN NITE OR EARLY MONDAY.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
OVER THE NEXT 3 TO 6 HOURS...MVFR CIGS AND VSBYS IN RAIN SHOWERS WILL
BECOME WIDESPREAD...AS LOW PRESSURE OVER THE PLAINS DEEPENS AS IT
MOVES ACROSS THE GREAT LAKES. GUSTY WINDS WILL BE LIKELY AS A STRONG
60-70 KT SOUTHERLY LOW LEVEL JET AT THE 850 HPA PRESSURE LEVEL
SWEEPS NE FROM THE OHIO VALLEY...REACHING ERN PENN AROUND SUNRISE.
MARGINAL INSTABILITY WILL BRING A CHC FOR A TSRA ACROSS THE WRN
MTNS...AND A LOWER PROBABILITY OF TSRA ACROSS THE CENTRAL AND
EAST EARLY WEDNESDAY...AS THE LLVL JET LOSES ABOUT 10-15 KTS OF
STRENGTH.
FOLLOWING THE COLD FRONTAL PASSAGE...A RATHER BRIEF SEVERAL HOUR
WINDOW OF POTENTIAL WESTERLY WIND GUSTS OF 35 TO 40 KTS WILL OCCUR
IN MOST LOCATIONS UNTIL AROUND 18Z. AGAIN THE BEST CHC OF A HIGHER
WIND GUSTS AROUND 40 KTS WILL BE ACROSS THE WRN AND NRN MTNS
(BENEATH THE DESCENDING LEFT ENTRANCE REGION OF A 110KT JET AT THE
300 HPA PRESSURE LEVEL.
VFR FLYING CONDITIONS WILL QUICKLY SET IN ACROSS THE CENTRAL AND
EASTERN TAF SITES BY LATE AFT...WHILE SCATTERED MVFR CIGS AND A FEW
LIGHT SHRA/SHSN MAY PERSIST AT KBFD THROUGH THE LATE AFTERNOON AS
THE 500 HPA THERMAL TROUGH MOVES ACROSS WESTERN PENN.
VFR WEATHER FOR WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON...
BEFORE CLOUDS LOWER/THICKEN TO WIDESPREAD MVFR WITH AREAS OF IFR
CIGS AND VSBYS ACROSS THE REGION (MAINLY HIGHER TERRAIN) THURSDAY
NIGHT INTO THE LATE MORNING HOURS FRIDAY. ANOTHER ROUND OF LLVL
WIND SHEAR IS LIKELY THURSDAY NIGHT WITH A SIMILAR STRONG
SOUTHERLY LL JET.
A NEAR REPEAT OF THE TIMING OF IMPROVING FLYING CONDITIONS FRIDAY
AFTERNOON AND EVENING (SIMILAR TO WHAT WELL SEE WEDNESDAY).
WESTERLY SFC WIND GUSTS OF 30-35 KTS...AND MECHANICAL TURBULENCE
WILL LIKELY IMPACT TAKEOFF AND FAP TO REGIONAL AIRWAYS FRIDAY
MORNING...AGAIN SIMILAR TO WHATS EXPECTED DURING THE MID TO LATE
MORNING HOURS WEDNESDAY.
COLDER WEATHER WITH MAINLY VFR EXPECTED SATURDAY INTO
SUNDAY...WITH JUST ISOLATED TO SCATTERED MVFR CIGS AND VSBYS
ACROSS THE WESTERN PENN HIGH TERRAIN IN SNOW SHOWERS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO NOON EST TODAY
FOR PAZ012-018-019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066.
WIND ADVISORY UNTIL NOON EST TODAY FOR PAZ004>006-010-011-017-
024-025-033-034.
&&
SYNOPSIS...FITZGERALD/LAMBERT
NEAR TERM...DEVOIR/LAMBERT
SHORT TERM...FITZGERALD/LAMBERT
LONG TERM...FITZGERALD
AVIATION...GARTNER/MARTIN
Hazardous weather outlook, Jan 8, 3:21 PM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EST TUE JAN 8 2008
PAZ012-018-019-026>028-035>037-041-042-045-046-049>053-056>059-
063>066-092030-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-
JUNIATA-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
321 PM EST TUE JAN 8 2008
...WIND ADVISORY IN EFFECT FROM 4 AM TO 12 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004>006-010-011-017-024-025-033-034-092030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-
BEDFORD-
321 PM EST TUE JAN 8 2008
...WIND ADVISORY IN EFFECT FROM 1 AM TO 12 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 9, 2:48 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 AM EST WED JAN 9 2008
PAZ004-005-010-017-090945-
CLEARFIELD-ELK-MCKEAN-WARREN-
248 AM EST WED JAN 9 2008
...STRONG WIND GUSTS HEADED FOR THE REGION...
A SHARP COLD FRONT WILL SWEEP THROUGH THE REGION EARLY THIS
MORNING...ACCOMPANIED BY WIND GUSTS TO AROUND 50 MPH. NUMEROUS
REPORTS OF DOWNED TREES HAVE ALREADY BEEN REPORTED WITH THIS SYSTEM
OVER EASTERN OHIO.
THE FRONT WILL ARRIVE OVER WARREN COUNTY BETWEEN 350 AM AND 430 AM.
THE FRONT WILL PUSH INTO MCKEAN...ELK AND WESTERN CLEARFIELD
COUNTIES BETWEEN 430 AM AND 6 AM.
FORECASTER: KF
Strong Wind, Cambria
- When
- January 9, 4:00 AM EST to 9:00 AM EST
- Where
- Cambria forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
The ASOS at the Johnstown airport (JST) reported wind gusts in excess of 35mph from 4am to 9am, with a peak gust of 51mph at 7:02am.
One tree fell onto a house in Upper Yoder Township, resulting in considerable structural damage but no injuries.
Another tree was pulled from its roots and fell into power lines, knocking out electricity to some homes along Suie Lane in Richland Township.
Thunderstorm Wind, Warren
- When
- January 9, 4:20 AM EST
- Where
- Warren County, 0.52 mi E of Grand Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.720, -79.540
Warren County emergency management reported trees down near Grand Valley.
Thunderstorm Wind, Elk
- When
- January 9, 5:30 AM EST
- Where
- Elk County, Ridgway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.430, -78.750
Elk County emergency management (via PEMA) reported trees down county-wide as a result of high winds. Approximately 200 residents lost power as several trees came down on power lines.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, January 9, 20085 deaths · 38 injured · 1 event
- High Wind in New York, January 9, 2008$3.8 million · 64 kt wind · 12 events
- Damaging Winds in New York, January 9, 2008$450,000 · 65 kt wind · 36 events
- Damaging Winds and High Wind in Ohio, January 9, 2008$582,000 · 75 kt wind · 30 events
- High Wind in New York, January 9, 2008$950,000 · 60 kt wind · 7 events
- High Wind in Ohio, January 9, 2008$635,000 · 50 kt wind · 11 events
- Strong Wind in Vermont, January 9, 2008$160,000 · 16 events
- High Wind in West Virginia, January 9, 2008$250,000 · 50 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, January 9, 2008$60,000 · 73 kt wind · 6 events
- Strong Wind in New York, January 9, 2008$50,000 · 2 events
- High Wind in Ohio, January 9, 2008$28,000 · 50 kt wind · 3 events
- Strong Wind in New Jersey, January 9, 2008$13,000 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65113, 65111, 65112.